Florida, 2003Funnel Cloud in Florida, May 16, 2003
May 16, 2003 · NWS MFL · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 16, 1:00 AM EST, 7 hours 43 minutes earlier.
Area forecast discussion, May 16, 1:00 AM EST, 7 hours 43 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
200 AM EDT FRI MAY 16 2003
TODAY AND THROUGH THE WEEKEND...NOT MUCH CHANGE IS EXPECTED. 00Z MFL
SOUNDING SHOWED A PW OF ALMOST 1.7 AND A K-INDEX OF 26, INDICATING
THAT WE ARE INDEED INTO THE RAINY SEASON IN SOUTH FLORIDA. SURFACE
RIDGE AXIS WILL CONTINUE FROM THE ATLANTIC ACROSS SOUTH FLORIDA FOR
THE FORESEEABLE FUTURE. CHANCE CATEGORY OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST. STEERING FLOW IS
WEAK, AS IS THE GRADIENT FLOW NEAR THE SURFACE, SO THE LOCATION AND
AMOUNT OF THUNDERSTORM COVERAGE WILL DEPEND PRIMARILY ON HOW STRONG
THE SEA BREEZE BOUNDARIES ARE, HOW FAR INLAND THEY EVENTUALLY MOVE,
AND LOCAL OUTFLOW BOUNDARIES. FOR NOW WILL KEEP THE HIGHEST POPS
OVER THE INTERIOR SECTIONS, WITH THE LOWEST POPS OVER THE IMMEDIATE
GULF COAST.
MARINE...LIGHT WINDS ARE EXPECTED ON THROUGH TUESDAY, WITH COASTAL
SEA BREEZES DURING THE AFTERNOON.
EXTENDED...SEE NO REASON TO CHANGE THE TREND OF THE FORECAST MONDAY
THROUGH THURSDAY. SO WILL CONTINUE CHANGE CATEGORY POPS FOR DAYTIME,
AND SLIGHT CHANCE AT NIGHT.
NO FIRE WEATHER CONCERNS.
PBI BB 090/075 089/075 089 46334
FLL BB 090/076 089/077 089 46323
MIA BB 090/076 089/077 089 46323
APF BB 090/074 090/075 090 46223
.MIA...NONE.
Hazardous weather outlook, May 16, 4:20 AM EST, 4 hours 23 minutes before
FLZ063-066>075-161500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
520 AM EDT FRI MAY 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY
...SCATTERED AFTERNOON THUNDERSTORMS OVER MUCH OF SOUTH FLORIDA...
SEABREEZES WILL MOVE INLAND FROM THE COASTS THIS AFTERNOON AND HELP
GENERATE SCATTERED THUNDERSTORMS IN THE MOIST UNSTABLE ATMOSPHERE
OVER SOUTH FLORIDA. THE GREATEST THREAT FROM STORMS TODAY WILL BE
CLOUD TO GROUND LIGHTNING STRIKES. SLOW MOVEMENT OF SOME STORMS MAY
LEAD TO RAIN ACCUMULATIONS OF 2 TO 4 INCHES IN ISOLATED SITUATIONS.
THIS AMOUNT OF RAINFALL COULD PRODUCE MINOR FLOODING IN STREETS AND
OTHER LOW-LYING AREAS.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Funnel Cloud, Miami-Dade
- When
- May 16, 8:43 AM EST
- Where
- Miami-Dade County, 10 mi SW of Homestead Afb
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
The observer at Homestead Air Reserve Base sighted a funnel cloud.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, May 16, 20033 injured · $2.4 million · F1 · 35 events
- Tornadoes and Hail in Mississippi, May 16 to 17, 2003$567,000 · F1 · 41 events
- Tornadoes and Flash Flooding in Oklahoma, May 16, 20031 injured · $488,000 · F1 · 26 events
- Flash Flooding in Arkansas, May 16, 2003$3.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, May 16, 2003$382,000 · F1 · 19 events
- Damaging Winds in Arkansas, May 16, 2003$975,000 · 70 kt wind · 12 events
- Flooding in Iowa, May 16 to 24, 2003$1.0 million · 2 events
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350838.